Virginia, 2010

Hail in Virginia, April 5, 2010

April 5, 2010 · NWS LWX · 2 events in 2 counties and zones

A pressure trough at the surface combined with an upper-level disturbance to trigger showers and thunderstorms across central Virginia. There was just enough instability ahead of the pressure trough for a couple thunderstorms to produce large hail across the Virginia Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pressure trough at the surface combined with an upper-level disturbance to trigger showers and thunderstorms across central Virginia. There was just enough instability ahead of the pressure trough for a couple thunderstorms to produce large hail across the Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 5, 2:07 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 5, 2:07 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT MON APR 5 2010

.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH AND UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE MID ATLANTIC REGION LATE THIS AFTERNOON AND
EVENING...BRINGING ISOLATED SHOWERS AND THUNDERSTORMS TO THE AREA.
SOUTHWESTERLY FLOW WILL BRING UNSEASONABLY WARM CONDITIONS TUESDAY
AND WEDNESDAY. A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY INTO EARLY FRIDAY...FOLLOWED BY COOLER
TEMPERATURES FOR INTO THE WEEKEND.
&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WEAK SHRTWV WILL PASS OVR THE REGION THIS EVE. WITH SFC CAPE VALUES
NEAR 500 J/KG...INSTABILITY MAY BE SUFFICIENT FOR ISOLATED
SHWRS/TSTMS...DESPITE MODEST LIFT. CU FIELD DVLPG THIS AFTN...AS
TEMPS HAVE RISEN INTO L/M 80S. AFTER SUNSET...SHRTWV PASSES TO
E...FOLLOWED BY PERIOD OF SUBSIDENCE.  A STRONGER DISTURBANCE WILL
PAST JUST NW OF AREA LATE TNGT. INHIBITING CNVCTN IN THE CWA WILL BE
H8 WARM LAYER PUSHING NWD OVNGT. WILL KEEP LOW POPS ACRS NWRN ZONES
WHERE LAPSE RATES WILL BE STEEPEST. ELSEWHERE...MID LVL SC ALL THAT
IS XPCD. WITH DEWPOINTS INCRG INTO M/U50S AND CLOUDS HINDERING
RADIATIONAL COOLING...MINIMA XPCD TO BE U50S MOST AREAS.
&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
UPR RIDGE BUILDS NWD INTO REGION THROUGH THE DAY. SUBSIDENCE SHUD
KEEP CLOUDS MINIMAL...WITH SWLY DWNSLPG FLOW COMBINING WITH 850
TEMPS NEAR 20C TO ALLOW FOR MAXIMA TO APPROACH 90 DEGREES MOST AREAS.
&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
SOUTHWESTERLY FLOW ON THE BACKSIDE OF A HIGH CENTER WILL CONTINUE
WELL INTO THURSDAY AHEAD OF A COLD FRONT. THE FRONT WILL BEGIN TO
MOVE INTO THE OHIO VALLEY ON WEDNESDAY...AND FINALLY INTO THE CWFA
BY THURSDAY. THE MODELS HAVE HAD SOME DIFFICULTY WITH THE TIMING OF
THIS SYSTEM...AND ARE NOW PROGGING FROPA LATE THURSDAY INTO EARLY
FRIDAY. THIS SOLUTION IS CLOSE TO THE SREFS AND SEEMS REASONABLE.

WEDNESDAY WILL BE ANOTHER WARM DAY AHEAD OF THE FRONT...WITH TEMPS
IN THE MIDDLE TO UPPER 80S. HAVE TAKEN A BLEND OF MODEL GUIDANCE FOR
THE MAX TEMPS...WITH THE MAV BEING THE COOLEST OF THE SUITE.

HAVE ADJUSTED THE POPS SLIGHTLY WITH HIGHER NUMBERS THURSDAY
AFTERNOON/EVENING WITH THE SLIGHTLY FASTER TIMING OF THE FRONT.
NEWEST RUNS HAVE THE FRONT MOVING THROUGH DURING PEAK HEATING
HOURS...HELPING TO INCREASE THE CHANCES FOR THUNDER.

HIGH PRESSURE BEGINS TO BUILD ACROSS THE AREA FOR LATER FRIDAY INTO
THE REMAINDER OF THE WEEKEND.
&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
HIPRES DOMINATES THRU TMRW...WITH SCATTERED CU XPCD THIS AFTN...AND
BROKEN SC ERY TMRW MRNG. OTHERWISE...ONLY OCCASIONAL CI. SW WINDS 10
KT TDA AND TMRW...WITH LGT WINDS XPCD OVNGT.

SOUTHWESTERLY FLOW WILL CONTINUE FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT. WINDS ARE EXPECTED TO SWITCH AROUND TO THE W/NW LATE THURSDAY
EARLY FRIDAY AS A COLD FRONT MOVES THROUGH THE REGION. WIDESPREAD
SUB VFR CIGS/VSBYS ARE EXPECTED THURSDAY INTO EARLY FRIDAY WITH THE
FROPA.
&&

.MARINE...
SLY WIND GTS TO NEAR 15 KT THIS AFTN...MAY APPROACH 20 KT LATE THIS
AFTN AND EVE...THEREFORE SCA WILL RMN INTACT. TOMORROW...SIMILAR SLY
WINDS XPCD...BUT COOLER WATERS SHOULD KEEP GUSTS ABOVE 15 KT FROM
REACHING THE SFC.

S/SW WINDS WILL CONTINUE THROUGH LATE THURSDAY/EARLY FRIDAY AHEAD OF
A COLD FRONT. THE GRADIENT WILL BEGIN TO TIGHTEN THURSDAY AFTERNOON
AHEAD OF THE FRONT...AND WINDS WILL APPROACH SCA CONDITIONS. WINDS
WILL SWITCH AROUND TO THE NW BEHIND THE FRONT ON FRIDAY. HIGH
PRESSURE BUILDS IN FOR THE REMAINDER OF THE WEEKEND.
&&

.FIRE WEATHER...
STRONG HIGH PRESSURE WILL AIDE IN RELATIVE HUMIDITY VALUES DROPPING
TO AROUND 30 PERCENT FOR SEVERAL HOURS FOR LOCATIONS ALONG AND WEST
OF THE BLUE RIDGE TMRW AFTN. DESPITE VERY LOW FUEL MOISTURES...SLY
WINDS OF AOB 15 KT WILL PRECLUDE A FIRE WEATHER WATCH FOR TMRW.
&&

.CLIMATE...
MAXIMA ARE EXPECTED TO BE IN THE UPPER 80S TMRW AND WED. RECORD HIGH
TEMPS AT DCA/BWI EXCEED 90 BOTH DAYS...SO RECORDS ARE NOT EXPECTED
TO BE BROKEN AT THESE LOCATIONS. HOWEVER...RECORD MAXIMA AT DCA FOR
THE 6TH AND 7TH ARE 86 AND 84...RESPECTIVELY...AND TEMPS ARE FCST TO
BREAK THESE RECORDS BOTH DATES.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ530>543.

&&

SBK/LISTEMAA
Hazardous weather outlook, Apr 5, 4:57 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT MON APR 5 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
557 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS MAY BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS TUESDAY THROUGH THURSDAY...AND
ACROSS THE WATERS DURING THE DAYTIME FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
557 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 5, 5:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT MON APR 5 2010

VAZ055-056-052300-
STAFFORD VA-SPOTSYLVANIA VA-
624 PM EDT MON APR 5 2010

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN STAFFORD...NORTHERN
SPOTSYLVANIA COUNTIES AND THE CITY OF FREDERICKSBURG...

AT 623 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF CHANCELLORSVILLE...MOVING SOUTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3833 7771 3835 7769 3837 7761 3839 7761
      3837 7734 3823 7737 3814 7748
TIME...MOT...LOC 2223Z 307DEG 26KT 3834 7764

GMS
Special weather statement, Apr 5, 5:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT MON APR 5 2010

VAZ055>057-052315-
KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
643 PM EDT MON APR 5 2010

...STRONG THUNDERSTORMS TO AFFECT KING GEORGE...STAFFORD...
SPOTSYLVANIA COUNTIES...AND THE CITY OF FREDERICKSBURG...

AT 640 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
THE CITY OF FREDERICKSBURG...MOVING SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

HAIL DIME TO PENNY-SIZE AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3816 7747 3831 7761 3838 7758 3831 7724
      3822 7729 3822 7730 3824 7733 3824 7736
TIME...MOT...LOC 2242Z 299DEG 21KT 3830 7751

GMS

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Spotsylvania

When
April 5, 5:45 PM EST
Where
Spotsylvania County, 0.32 mi SSW of Howison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.276, -77.453

Quarter size hail was reported about two miles southeast of Fredericksburg.

Hail, King George

When
April 5, 5:55 PM EST
Where
King George County, 1.48 mi NW of Sealston
Measured
1 in hail
Reported by
Public
Coordinates
38.287, -77.346

Quarter size hail was reported near Sealston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224441, 224443.